Thunderstorm Wind, Taylor
- When
- August 13, 11:20 AM CST
- Where
- Taylor County, Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.670, -94.720
High winds downed large tree branches in Bedford.
A cold front entered the state from the northwest. The atmosphere became very unstable with CAPE rising to near 5000 J/kg and lifted indices falling to around -10 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front entered the state from the northwest. The atmosphere became very unstable with CAPE rising to near 5000 J/kg and lifted indices falling to around -10 C. There was strong moisture inflow ahead of a pre-frontal trough and upper level shortwave moving across the state. Thunderstorms fired over southwest Iowa by mid morning and tracked east-northeast. The atmosphere was quite warm with freezing levels near 15,000 ft. Little hail occurred with the storms. Downdraft CAPE increased to around 1400 J/kg ahead of the storms in southeast Iowa. Thunderstorms formed initially over southwest Iowa and moved northeast and east. Thunderstorms caused high winds in the Bedford area of Taylor County, causing damage in the town. Downburst winds began to take place with 60 to 70 MPH wind gusts reported in Davis and Appanoose Counties. The storms also produced very heavy rainfall. Rainfall of 2 inches in less than an hour occurred in Wapello County, resulting in flash flooding in Ottumwa. The initial round of thunderstorms moved east of the area. By later afternoon and early evening, thunderstorms reformed over northern Missouri and pushed northeast into southeast Iowa. They produced spotty high winds and another round of heavy rainfall. Flash flooding resulted from the heavy rainfall. Water was flowing over roads with some bridges were under water in Appanoose and Davis Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 13, 5:24 AM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 624 AM CDT FRI AUG 13 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... MAIN FORECAST TODAY IS WITH TIMING OF CONVECTION DEVELOPING AHEAD OF COLD FRONT THIS AFTERNOON. MODELS ARE IN DECENT AGREEMENT WITH TIMING OF FROPA AND STRENGTH OF SHORTWAVE CUTTING ACROSS THE STATE THIS AFTERNOON. WENT WITH A BLEND OF NAM/SREF/GFS THROUGH 00Z SATURDAY. POTENT SHORTWAVE AND SHARP COLD FRONT LOCATED ACROSS THE NORTHERN AND CENTRAL PLAINS WILL CONTINUE TO PRESS EASTWARD THROUGHOUT THE DAY TODAY. STRONG MOISTURE TRANSPORT AND WAA AHEAD OF THE FRONT CONTINUES TO FEED THE AIRMASS THROUGH THE AFTERNOON AND PW VALUES 2 TO 2.25 INCHES. INSTABILITY PARAMETERS ARE EXTREMELY HIGH...WITH ML CAPES RANGING FROM 2500 TO 4000 J/KG BY 18Z AND MUCAPES NEAR 7000 J/KG WITH NOT A VERY STRONG CAP OR ANY AT ALL WITH 700MB TEMPS 10-12C. PLENTY OF QG FORCING OUT ALONG AND AHEAD OF THE FRONT...AND NAM HAS CAP ERODING B/T 18-21Z. 0-1 KM SHEAR AVERAGES AROUND 25KTS WITH 0-1KM HELICITY RANGING ANYWHERE FROM 50 TO 200M2/S2 BY 18Z...AND THEN ALONG THE FRONT GENERALLY 100 OR GREATER BY 00Z SATURDAY. POTENTIAL FOR SUPERCELL DEVELOPMENT WITH THE INITIAL CONVECTION THEN TRANSITIONING TO LINEAR MCS BY LATE THIS AFTERNOON. HAVE MENTION OF HEAVY RAIN AND SEVERE WX PAST 21Z ACROSS THE CENTRAL AND SOUTHEAST. POTENTIAL IS THERE FOR SPOTS ACROSS CENTRAL IOWA TO RECEIVE HEAVY RAIN BY THIS AFTERNOON AGGRAVATING THE FLOODING SITUATION. HIGH TEMPS LOOK TO QUICKLY RISE INTO THE LOWER TO MIDDLE 90S WITH THE STRONG WAA AHEAD OF FRONT. THIS COMBINED WITH DEW POINTS IN THE UPPER 70S...KEPT WITH THE HEAT HEADLINES OVER THE SOUTH. ESPECIALLY SINCE TEMPS HAVE NOT FALLEN OFF TOO MUCH OVER NIGHT SOUTH OF I-80. .LONG TERM /TONIGHT THROUGH THURSDAY/... PRIMARY CONCERN WILL BE EVOLUTION AND TRENDS OF CONVECTION WHICH WILL LIKELY BE ONGOING AT THE START OF THE PERIOD. NEARLY ALL MODELS PLACE SLOW MOVING COLD FRONT INTO WRN IA BY 00Z WITH CONVECTION ALONG AND AHEAD OF IT DURING THE EARLY EVE. CURRENT CO SHORT WAVE SHOULD REACH SIOUXLAND AREA 18Z-00Z WITH ADEQUATE FORCING WHICH SHOULD HAVE NO TROUBLE BLOSSOMING SIGNIFICANT MCS ACROSS IA CONSIDERING AIRMASS IN PLACE. THIS FORCING AND INSTABILITY DOES NOT COMBINE TO OFTEN IN AUGUST. HAVE INCLUDED SVR AND HEAVY RAIN MENTION IN THE FORECAST...WITH HEAVY RAIN AREA VERY SIMILAR TO HPC EXCESSIVE RAIN OUTLOOK. MLCAPES ARE ALREADY 3K J/KG IN WRN IA SO INSTABILITY PRESENT BY EARLY EVENING SHOULD BE MORE THAN ENOUGH TO COMBINE WITH MODERATE DEEP SHEAR TO ORGANIZE CONVECTION INTO SUPERCELLS...AT LEAST INITIALLY. LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL APPEAR POSSIBLE WITH TORNADIC TREAT IN THIS PERIOD DEPENDENT ON INITIATION TIME. HEAVY RAIN WISE...THE LACK OF MORNING CONVECTION MAY HAVE SPARED NRN IA BUT CHANGED THE FOCUS INTO AREAS FARTHER SOUTH THAT CERTAINLY CANNOT TAKE MUCH MORE RAINFALL. ALL MODELS SUGGEST LITTLE CHANGE IN THE SW-NE ORIENTED MEAN WIND THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS SUGGESTING STORMS HAVE THE POTENTIAL TO TRAIN OVER SIMILAR AREAS FOR SEVERAL HOURS. THIS ALL OCCURRING IN ENVIRONMENT QUITE CONDUCIVE FOR PRODUCING EFFICIENT RAINS WITH HIGH PWS...WCDS AND K INDICES WITH PROLONGED STRONG MOISTURE TRANSPORT. MOISTURE TRANSPORT VECTORS IN LOWEST 100MB ARE JUST AS STEADY STATE AS MEAN WIND...AND OPPOSITE...WHICH MAY ANCHOR RAIN AXIS SIMILAR TO A MADDOX SYNOPTIC HEAVY RAIN EVENT. H85 MOISTURE TRANSPORT ANOMALIES ARE UP TO 3 SDS IN A FEW MODELS. WITH THIS IN MIND HAVE EXTENDED FLASH FLOOD WATCH THROUGH 06Z FOR ALL BUT WRN SECTIONS. FRONT AND ASSOCIATED FORCING SHOULD EXIT OVERNIGHT. HOWEVER YET ANOTHER SHORT WAVE MAY BRING LIGHT PRECIP TO REGION SAT NIGHT. FORCING IS CERTAINLY NOT STRONG...BUT BITTERROOTS SHORT WAVE WILL DROP INTO THE MO RIVER VALLEY AND MAY DEVELOP SCT SHOWERS/TSTMS SO HAVE ADDED LOW POPS. THERE ARE A FEW OTHER POTENTIAL PRECIP WINDOWS INTO EARLY NEXT WEEK...BUT AMOUNT OF UVM AND CONFIDENCE IN THOSE FEATURES IS NOT GREAT ENOUGH TO INCLUDE MENTION AT THIS TIME. STAYED CLOSE TO GUIDANCE BLEND FOR TEMP FORECAST. HOWEVER CONTINUED TO NUDGE HIGHS UP A TAD SAT AS COOLER/LESS HUMID AIRMASS DOES NOT REALLY APPEAR TO TAKE HOLD UNTIL SUN PER FORECAST BUFR SOUNDINGS. && .AVIATION...13/12Z WAA AHEAD OF THE STRONG SHORTWAVE AND COLD FRONT WILL PROVIDE SOME BREEZY WINDS THIS MORNING. TIMING OF CONVECTION DEVELOPMENT LOOKS TO BE AROUND MIDDAY AND INTO THE AFTERNOON...BUT KEPT WITH VFR CONDITIONS THROUGH THE MAJORITY OF THE TAF FORECAST. WAS MORE CONFIDENT WITH MENTION OF MVFR VIS FOR TSRA AT ALO AND DSM...BUT COULD VERY EASILY GET DOWN TO IFR CONDITIONS DURING THE AFTERNOON. LOW CONFIDENCE WITH TIMING SO THIS WILL BE BETTER MONITORED BY NEXT TAF ISSUANCE. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING ALONG AND SOUTH OF I80 TIL 00Z FLASH FLOOD WATCH ALL BUT SW SECTIONS TIL 00Z FLASH FLOOD WATCH ALL BUT W CENTRAL AND NW SECTIONS TIL 06Z && SHORT TERM...KLP LONG TERM...BSS AVIATION...KLP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 606 AM CDT FRI AUG 13 2010 IAZ004>007-015>017-023>028-033>039-044>050-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 606 AM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO EXPAND IN AREAL COVERAGE AND INTENSITY ACROSS THE AREA LATER TODAY AND POSSIBLY INTO THE EVENING HOURS. THESE STORMS MAY BE SEVERE WITH HEAVY RAINS...POSSIBLY TWO TO FOUR INCHES LOCALLY. WITH THE GROUND SATURATED IN SOME AREAS...FLASH FLOODING MAY DEVELOP. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. FLASH FLOOD WATCHES AND A FEW RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR A PERIOD LATER TODAY OR THIS EVENING. IAZ057>062-070>075-081>086-092>097-141100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 606 AM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO EXPAND IN AREAL COVERAGE AND INTENSITY ACROSS THE AREA LATER TODAY AND INTO THE EVENING HOURS. THESE STORMS MAY BE SEVERE WITH HEAVY RAINS...POSSIBLY TWO TO FOUR INCHES LOCALLY. WITH THE GROUND SATURATED IN SOME AREAS...FLASH FLOODING MAY DEVELOP. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IT WILL BE ANOTHER HOT AND HUMID DAY ACROSS THE AREA AS WELL. WITH HIGHS IN THE LOWER TO MIDDLE 90S AND DEWPOINTS WELL INTO THE 70S...HEAT INDICES WILL AGAIN REACH 105 TO 112 DEGREES DURING THE PEAK HEATING OF THE AFTERNOON. FLASH FLOOD WATCHES...AN EXCESSIVE HEAT WARNING...AND A FEW RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AGAIN AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND THIS EVENING. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1110 AM CDT FRI AUG 13 2010 IAZ039-131645- BLACK HAWK- 1110 AM CDT FRI AUG 13 2010 ...THUNDERSTORM WITH SMALL HAIL... AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN BLACK HAWK COUNTY...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL BLACK HAWK COUNTY AT 1120 AM CDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
7 thunderstorm wind, 3 flash flood. Local standard time, as filed.
High winds downed large tree branches in Bedford.
Spotter estimated 60 to 70 MPH wind gust.
Winds was 40 MPH sustained, with gusts to 60 MPH.
Spotter estimated winds gusting up to 60 MPH.
Large trees were blown down onto a gravel road.
A trained spotter in Ottumwa reported water flowing through the streets deep enough to stall multiple vehicles. He also estimated 2 inches of rain in the last hour.
Fire department reported winds gusts of up to 60 MPH.
Bridge impassable due to flash flooding.
Water of unknown depth was flowing over paved County Road J29 at a rapid pace. Road was barricaded.
Trained spotter near Mystic reports 2 large trees and numerous branches and limbs down from severe straight line winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250693, 240681, 240682, 240683, 240684, 240680, 240685, 240800, 240799, 240801.